Hail, Marengo
- When
- July 21, 5:05 PM CST
- Where
- Marengo County, Demopolis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.517, -87.833
A few trees were blown down along US 80 in Demopolis. Pea to penny size hail also fell during the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A few trees were blown down along US 80 in Demopolis. Pea to penny size hail also fell during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 2:11 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH HAS PUT ME BEHIND SCHEDULE WITH THIS DISCUSSION. LINE OF SEVERE THUNDERSTORMS WILL CONTINUE SOUTHEAST AND SPREAD ACROSS MOST OF NORTH ALABAMA THROUGH THE EVENING HOURS. VERY LITTLE CONVECTION WEST OF TUPELO...SO LIKELY POPS WILL BE CONFINED TO NORTHERN COUNTIES. ALL CONVECTION SHOULD DIE DOWN LATER THIS EVENING...AND EXPECT LITTLE ACTIVITY AFTER MIDNIGHT. ANOTHER MCS LIKELY TO AFFECT AREA ON TUESDAY...WITH TIMING PROBABLY SIMILAR TO TODAY. MODELS IN AGREEMENT WITH BEST UPPER LIFT AND DYNAMICS MOVING ACROSS CENTRAL ALABAMA TUESDAY NIGHT...AS COLD FRONT MOVES INTO NW ALABAMA. THERE WILL BE A THREAT OF SEVERE STORMS ANYTIME THROUGH TUESDAY NIGHT...AS DYNAMICS VERY STRONG FOR THIS TIME OF YEAR. UPPER TROF DIGS SOUTHWARD OVER THE EASTERN UNITED STATES WITH RAIN PULLING OUT OF SOUTH ALABAMA WEDNESDAY MORNING. MUCH DRIER AND SLIGHTLY COOLER AIR WILL INFILTRATE THE AREA THURSDAY AND FRIDAY. UPPER TROF EXITS ALABAMA FAIRLY QUICKLY AND SOUTHERLY FLOW RETURNS TO THE AREA ON SATURDAY. ANOTHER SHORT WAVE TROF WILL AFFECT AREA BY LATE IN THE WEEKEND. PRELIMINARY NUMBERS... BHM 72 87 67 84 63 / 70 60 70 20 MGM 72 90 71 87 65 / 40 50 70 40 .BHM...NONE. 58/ROSE
ALZ011>015-017>050-212000- HAZARDOUS WEATHER OUTLOOK ...CORRECTION... NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM LIVINGSTON TO CLANTON TO WEDOWEE. IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER ACROSS THE NORTHERN TWO THIRDS OF THE COUNTY WARNING AREA...THE WET MICROBURST POTENTIAL ACROSS THIS AREA IS ALSO IN THE HIGH CATEGORY. THIS MEANS THERE IS A GREATER POTENTIAL FOR STRONG PULSE TYPE STORMS THROUGH THE EVENING HOURS. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. THE WET MICROBURST POTENTIAL FOR THE REMAINING THIRD OF THE COUNTY WARNING AREA IS MODERATE. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TUESDAY AND TUESDAY NIGHT. AN UNUSUALLY STRONG COLD FRONT WILL APPROACH THE AREA ON TUESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON THROUGH TUESDAY NIGHT.
ALZ011>015-017>020-024-026-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 452 PM CDT MON JUL 21 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 788... MARION...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 788 WHICH IS IN EFFECT UNTIL 700 PM... BLOUNT...CALHOUN...CHEROKEE...ETOWAH...FAYETTE... JEFFERSON...LAMAR...ST CLAIR...WALKER...
ALZ011>015-017>020-024-026-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 529 PM CDT MON JUL 21 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 788... FAYETTE...LAMAR...MARION...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 788 WHICH IS IN EFFECT UNTIL 700 PM... BLOUNT...CALHOUN...CHEROKEE...ETOWAH...JEFFERSON... ST CLAIR...
ALZ011>015-017>020-024-026-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 534 PM CDT MON JUL 21 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 788... BLOUNT...FAYETTE...LAMAR...MARION...WALKER... WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 788 WHICH IS IN EFFECT UNTIL 700 PM... CALHOUN...CHEROKEE...ETOWAH...JEFFERSON...ST CLAIR...
The Birmingham radar (KBMX), 123 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376676, 5376677.